Quantcast
Last updated on April 19, 2014 at 7:40 EDT

Retinoid Use Not Associated With Fracture Risk

May 18, 2010

Individuals treated for acne, psoriasis or another skin condition with vitamin A analogues (retinoids) do not appear to be at increased risk of fracture, according to a report in the May issue of Archives of Dermatology, one of the JAMA/Archives journals.

“High doses of vitamin A as dietary intake or supplements have been associated with adverse skeletal effects,” the authors write as background information in the article. Very high doses of vitamin A analogues””compounds similar to vitamin A, including isoretinoin and acitretin””may be prescribed to patients for skin conditions. These medications have been associated with bone changes such as impaired markers of bone reconstruction and decreased bone mineral density.

Peter Vestergaard, M.D., Ph.D., Dr.Med.Sc., and colleagues at Aarhus University Hospital, Aarhus, Denmark, used two nationwide registers to identify 124,655 patients with fractures during the year 2000. For each of these patients, three persons who were the same age and sex but had not sustained a fracture were also selected. A register of medications purchased at pharmacies was then used to determine the use of systemic (affecting the entire body) or topical (applied to the skin) vitamin A analogues.

Neither topical nor systemic vitamin A analogues were associated with the change in fracture risk at any skeletal site. There were no trends with increasing medication dose or with longer treatment duration, nor with either of the two types of analogues (isoretinoin or acitretin). Even very large daily doses””14 milligrams of vitamin A analogues””were not associated with an increased risk of fractures.

“Neither acne nor psoriasis, indications for systemic treatment with vitamin A analogues, influenced the risk of fractures,” the authors write.

“It thus seems that vitamin A analogues are safe in terms of fractures even at very high doses,” they conclude. “Even though some studies have reported a decreased bone mineral density with high doses of vitamin A as retinol in dietary intake or as supplements, the decrease may not have been of such magnitude that it altered bone biomechanical competence.”

(Arch Dermatol. 2010;146[5]:478-482)

Editorial: Caution Still Required for Patients Taking Retinoids

“While it is reassuring to see this evidence of retinoid drug safety in relation to bone demineralization in a large population, the treatment of patients must rely on a personalized prescription,” writes John J. DiGiovanna, M.D., of The Warren Alpert Medical School of Brown University and Rhode Island Hospital, Providence.

“Sound measures for good skeletal health, including adequate nutrition (especially vitamin D and calcium, etc.) and healthy physical activity, should be encouraged. Monitoring may be indicated for individuals with a family or personal history of osteoporosis, advanced age and exposure to agents known to cause demineralization, and possibly those requiring long-term or high-dose retinoid drug therapy.”

“A robust understanding of retinoid drug toxic effects based on good data, specific to each drug and patient population, is an important foundation essential for their safe use,” Dr. DiGiovanna concludes.

(Arch Dermatol. 2010;146[5]:551-553)

On the Net: